Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2019, 9:04 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 9:04 PM MST (04:04 UTC)
- Expired
- Aug 23, 2019, 12:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 94 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3747 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WGUS55 KTWC 230404
FFWTWC
AZC019-021-230700-
/O.NEW.KTWC.FF.W.0023.190823T0404Z-190823T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
904 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North central Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until midnight MST.
* At 900 PM MST, Doppler radar and trained weather spotters
indicated heavy rain falling across the warned area. Up to two and
one half inches of rain have already fallen. Flash flooding is
already occurring. Report of flash flooding along West Tucker
Road. The road is impassable. Do not attempt to cross!
* Some locations that will experience flooding include...
Marana and Avra Valley.
Additional rainfall amounts of one inch are possible in the warned
area.
Flood waters are moving down Brawley, Los Robles, and Blanco Wash
and will likely continue to move north into the warned area over the
next 3 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3255 11140 3248 11133 3240 11123 3239 11138
3226 11144 3235 11149 3252 11149
$$
JRM2 follow-up statements
755
WGUS75 KTWC 230518
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1018 PM MST Thu Aug 22 2019
AZC019-021-230700-
/O.CON.KTWC.FF.W.0023.000000T0000Z-190823T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
1018 PM MST Thu Aug 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
NORTH CENTRAL PIMA AND SOUTHERN PINAL COUNTIES...
At 1014 PM MST, Doppler radar indicates heavy rain has ended across
the warned area. One to two and one half inches of rain have fallen.
Flash flooding is already occurring and will likely continue as
flows move north through the Blanca, Brawley, and Los Robles Washes
through the late evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3255 11140 3248 11133 3240 11123 3239 11138
3226 11144 3235 11149 3252 11149
$$
JRM594
WGUS75 KTWC 230702
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1202 AM MST Fri Aug 23 2019
AZC019-021-230711-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-190823T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
1202 AM MST Fri Aug 23 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA AND SOUTHERN PINAL
COUNTIES HAS EXPIRED...
At 1201 AM MST, National Weather Service Doppler Radar detected
isolated showers producing mostly sprinkles across north central
Pima and southern Pinal Counties. Heavy rainfall has ended across
the warned area. Thus, flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3255 11140 3248 11133 3240 11123 3239 11138
3226 11144 3235 11149 3252 11149
$$
BFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:00 PM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 22, 3:00 PM MST, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure builds back overhead for the first half of next week which will usher in drier conditions along with above average temperatures. Another chance for showers and thunderstorms will then exist toward the latter half of next week. && .DISCUSSION...As expected, isolated convection has developed across the higher terrain early this afternoon. The increase in moisture which is helping to fuel our storms today is also keeping temperatures from reaching record levels once again, with values generally running 3 to 6 degrees cooler than 24 hours ago. That said, still expecting max temps this afternoon to top out 4 to 7 degrees above normal. Expect showers and thunderstorms to increase in coverage into the early evening hours, especially with colliding outflows and subsequent storm development. A few storms will be strong or severe, primarily producing gusty winds and isolated heavy downpours, as SPC mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and up to 1.3" PWAT over most of southern AZ. With how hot and dry its been the last several days, expect especially the stronger outflows to kick up some dust with reduced visibility at times. Another shot of reinforcing moisture is expected to arrive Friday which will push chances for showers and thunderstorms up even more. We'll have to see how things unfold particularly Friday night into Saturday morning, as remnant cloudiness from convection could do well to inhibit development on Saturday afternoon. For what its worth, temperatures this weekend will peak at or even slightly below normal. This more typical monsoon pattern will be short-lived, as models indicate high pressure setting up overhead early next week which will dry things out and allow the return of very hot temperatures. Thereafter, particularly from next Wednesday onward after a few days of sustained easterly flow aloft, moisture looks to once again return along with an uptick in convection and a cooling of temperatures. && .AVIATION...Valid through 24/00Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase to include much of southeast Arizona into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. The return of high pressure early next week will allow temperatures to rebound back above normal for a few days. As is typical this time of year, thunderstorms may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 22, 6:46 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD 11 SSE PATAGONIA 31.39N 110.70W
08/22/2019 SANTA CRUZ AZ PUBLIC
MULTIPLE VIDEOS RECORDING FLASH FLOODING
CAUSED BY HEAVY RAIN AT WASHINGTON CAMP IN
THE PATAGONIA MOUNTAINS WERE UPLOADED VIA
TWITTER.
&&
RPSpecial weather statement, Aug 22, 7:01 PM MST, 2 hours 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 701 PM MST Thu Aug 22 2019 AZZ502-504-230245- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 701 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 745 PM MST... At 701 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Saguaro National Park West, or 16 miles southwest of Marana, moving east at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Marana, Drexel Heights, Three Points, Avra Valley, Pascua Pueblo Yaqui Reservation, Saguaro National Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3207 11141 3238 11151 3240 11115 3212 11098 TIME...MOT...LOC 0201Z 257DEG 8KT 3221 11130 Cerniglia
Special weather statement, Aug 22, 8:07 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
807 PM MST Thu Aug 22 2019
AZZ502-504-505-230330-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
807 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 830 PM MST...
At 807 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Avra Valley, or 15 miles west of Marana, moving
northeast at 10 mph.
Dime size hail and winds in excess of 45 to 50 mph and blowing dust
will be possible with this storm.
Locations impacted include...
Marana, Avra Valley, Picture Rocks and Red Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3240 11148 3248 11155 3267 11135 3240 11116
3227 11148
TIME...MOT...LOC 0307Z 238DEG 8KT 3244 11144
JRMSpecial weather statement, Aug 22, 8:43 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
843 PM MST Thu Aug 22 2019
AZZ504-505-230430-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
843 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 930 PM MST...
At 842 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Picacho to 6 miles northwest of Avra
Valley to 7 miles west of Saguaro National Park West. Movement was
northeast at 5 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms. Visibility along the interstate may briefly be reduced
this evening.
Locations impacted include...
Marana, Avra Valley, Picacho, Picacho Peak State Park, Picture Rocks
and Red Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 11139 3245 11141 3265 11160 3281 11141
3265 11125 3238 11113
TIME...MOT...LOC 0342Z 212DEG 5KT 3265 11151 3251 11137 3231 11132
JRMLocal storm report, Aug 22, 8:57 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
857 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD 5 W PICTURE ROCKS 32.34N 111.34W
08/22/2019 PIMA AZ TRAINED SPOTTER
SPOTTER 1820 REPORTS BLANCO WASH FLOODING
INTO TUCKER RD PREVENTING TRAFFIC FROM
CROSSING. ESTIMATED 0.75-1 IN OF RAINFALL IN
AN HOUR.
&&
RPLocal storm report, Aug 22, 9:02 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
902 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 12 ESE TOMBSTONE 31.67N 110.03W
08/22/2019 COCHISE AZ LAW ENFORCEMENT
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
SSE TOMBSTONE. ROAD CLOSURE OF DAVIS RD AND
SR80 AS REPORTED BY COCHISE COUNTY SHERRIF.
&&
RPThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 5:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 22, 7:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 22, 7:03 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 7:34 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 22, 8:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 22, 8:07 PM MST | Special Weather Statement | TWC | Pinal | 23 min |
| Aug 22, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 8:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 22, 9:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 22, 9:35 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 10:06 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Aug 23, 2:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 23, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 23, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 23, 4:44 PM MST | Dust Storm Advisory | TWC | Cochise | 61 min |
| Aug 23, 4:44 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
| Aug 23, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Aug 23, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Aug 23, 4:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.